Missouri, 2002

Hail in Missouri, April 24, 2002

April 24, 2002 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 24, 2:00 PM CST, 0 minutes earlier.

Area forecast discussion, Apr 24, 2:00 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
300 PM CDT WED APR 24 2002

PRIMARY FORECAST CHALLENGE IS TIMING OF RETURN FLOW AND CHANCES FOR
RAIN THURSDAY NIGHT INTO FRIDAY.

WINDS TONIGHT WILL ABATE RAPIDLY AFTER MIDNIGHT...ALLOWING FOR GOOD
RADIATIONAL COOLING AND PATCHY FROST. TEMPS SHOULD STAY IN UPPER 30S
IN MOST SPOTS SO WIDESPREAD KILLING FROST UNLIKELY THOUGH.

VIGOROUS SHORTWAVE OVER NEW MEXICO BY 00Z SATURDAY SHOULD ALLOW FOR
RAPID RETURN OF MOISTURE FRIDAY. THINK ONSET OF PRECIP WILL BE
DELAYED UNTIL SOMETIME DURING THE DAY FRIDAY...AS SHOWN BY ETA PROG.
AVN LIKELY BRINGING IN PRECIP TOO EARLY THURSDAY NIGHT. DRY AIRMASS
IN PLACE SHOULD LIMIT DEEP MOISTURE RETURN UNTIL SHORTWAVE DRAWS
CLOSER ON FRIDAY. SATURDAY LOOKS TO BE RELATIVELY WARM WITH STRONG
SOUTHWEST FLOW AHEAD OF SURFACE LOW TO THE NORTH. CHANCES FOR PRECIP
CONTINUE SATURDAY WITH TRAILING COLD FRONT.

EXTENDED FORECAST CONTINUES TO BE VERY UNCERTAIN...AS SURFACE FRONT
LIKELY TO STALL NEAR OR WITHIN CWA...SO CONTINUED CHANCES FOR
THUNDER LOOK JUSTIFIED.

ISC GRIDS ARE OUT.

.MO...NONE.
.KS...NONE.

BROWNING

In the hours before

Special weather statement, Apr 24, 11:47 AM CST, 2 hours 13 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-242345-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1247 PM CDT WED APR 24 2002

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE OVER SOUTH CENTRAL
MISSOURI THIS AFTERNOON...

* HAZARDOUS WEATHER THREAT(S)...

  LARGE HAIL

* THREAT AREAS AND TIMING...

  EAST OF A LINE FROM OSAGE BEACH...TO SPRINGFIELD...TO BRANSON THIS
  AFTERNOON

* DISCUSSION...

  A POWERFUL COLD FRONT WILL PUSH INTO A WARM AND HUMID AIRMASS IN
  PLACE OVER SOUTHERN MISSOURI THIS AFTERNOON. A WARM LAYER OF AIR
  ABOUT 6000 FEET ABOVE THE SURFACE WILL ACT AS A CAP ON
  THUNDERSTORM DEVELOPMENT HOWEVER...AND ONLY ISOLATED STORMS ARE
  EXPECTED.

* SPOTTER ACTIVATION OUTLOOK...

  DUE TO THE LIMIT THREAT OF SEVERE WEATHER...SPOTTER ACTIVATION IS
  NOT EXPECTED THIS AFTERNOON.

* EXTENDED OUTLOOK...

  NONE EXPECTED.

BROWNING

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
Special weather statement, Apr 24, 1:38 PM CST, 22 minutes before
MOZ058-070-071-082-083-092-096>098-105-106-250100-

SPECIAL WEATHER STATEMENT - TORNADO WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
238 PM CDT WED APR 24 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 147...IN
EFFECT UNTIL 800 PM CDT WEDNESDAY EVENING. THIS TORNADO WATCH
INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

DENT...DOUGLAS...HOWELL...MARIES...OREGON...OZARK...PHELPS...
PULASKI...SHANNON...TEXAS AND WRIGHT.

SOME CITIES IN THIS TORNADO WATCH INCLUDE AVA...FORT LEONARD WOOD...
HOUSTON...ROLLA AND WEST PLAINS.
Local storm report, Apr 24, 1:55 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 PM CDT WED APR 24 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    SALEM                     MO   1.75 INCH HAIL
04/24/02   DENT                           REPORTED BY MEDIA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Texas

When
April 24, 2:00 PM CST to 2:10 PM CST
Where
Texas County, 5 mi W of Summersville
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.183, -91.767

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292203.